Type of Spiritual Experience
A description of the experience
Allergol Immunopathol (Madr). 2005 Jan-Feb;33(1):57-8.
[Article in Spanish]
Gaig P1, Paniagua MJ.
Hoigne's syndrome is a pseudoanaphylactic or pseudoallergic reaction that occurs after intramuscular administration of penicillin G procaine or benzathine. These are usually embolic toxic reactions possibly due to vascular occlusion by large crystals of the penicillin salts. We report a case of Hoigne's syndrome.
A 44-year-old woman received 1,200,000 U.I. of intramuscular procaine penicillin once daily for treatment of acute amygdalitis. Immediately after the second dose the patient developed mental confusion, visual and auditory hallucinations, perceived changes of body shape, swelling of the tongue and a fear of impending death. Penicillin allergy study (serum-specific IgE levels, skin tests and provocation test) was performed. The diagnosis of Hoigne's syndrome was confirmed by negative oral challenge test with penicillin.
Hoigne's syndrome is a pseudoanaphylactic reaction that must be differentiated from authentic anaphylactic shock due to penicillin. This distinction allows treatment to be continued in Hoigne's syndrome, whereas it is contraindicated in anaphylactic shock.